The Annals of Statistics

Nonparametric estimators which can be "plugged-in"

Peter J. Bickel and Ya'acov Ritov

Full-text: Open access

Abstract

We consider nonparametric estimation of an object such as a probability density or a regression function. Can such an estimator achieve the ratewise minimax rate of convergence on suitable function spaces, while, at the same time, when "plugged-in," estimate efficiently (at a rate of~$n^{-1/2}$ with the best constant) many functionals of the object? For example, can we have a density estimator whose definite integrals are efficient estimators of the cumulative distribution function? We show that this is impossible for very large sets, for example, expectations of all functions bounded by $M<\infty$. However, we also show that it is possible for sets as large as indicators of all quadrants, that is, distribution functions. We give appropriate constructions of such estimates.

Article information

Source
Ann. Statist., Volume 31, Number 4 (2003), 1033-1053.

Dates
First available in Project Euclid: 31 July 2003

Permanent link to this document
https://projecteuclid.org/euclid.aos/1059655904

Digital Object Identifier
doi:10.1214/aos/1059655904

Mathematical Reviews number (MathSciNet)
MR2001641

Zentralblatt MATH identifier
1058.62031

Subjects
Primary: 62G07: Density estimation 62G30: Order statistics; empirical distribution functions 62F12: Asymptotic properties of estimators

Keywords
Efficient estimator density estimation nonparametric regression

Citation

Bickel, Peter J.; Ritov, Ya'acov. Nonparametric estimators which can be "plugged-in". Ann. Statist. 31 (2003), no. 4, 1033--1053. doi:10.1214/aos/1059655904. https://projecteuclid.org/euclid.aos/1059655904


Export citation

References

  • ANDERSEN, P. K. and GILL, R. D. (1982). Cox's regression model for counting processes: A large sample study. Ann. Statist. 10 1100-1120.
  • BEGUN, J. M., HALL, W. J., HUANG, W.-M. and WELLNER, J. A. (1983). Information and asy mptotic efficiency in parametric-nonparametric models. Ann. Statist. 11 432-452.
  • BICKEL, P. J., KLAASSEN, C. A. J., RITOV, Y. and WELLNER, J. A. (1998). Efficient and Adaptive Estimation for Semiparametric Models. Springer, New York.
  • BROWN, L. D. and LOW, M. G. (1996). Asy mptotic equivalence of nonparametric regression and white noise. Ann. Statist. 24 2384-2398.
  • CAI, T. T. (2002). On adaptive wavelet estimation of a derivative and other related linear inverse problems. J. Statist. Plann. Inference 108 325-349.
  • CSÖRG O, S. and MIELNICZUK, J. (1988). Density estimation in the simple proportional hazards model. Statist. Probab. Lett. 6 419-426.
  • EFRON, B. and TIBSHIRANI, R. (1996). Using specially designed exponential families for density estimation. Ann. Statist. 24 2431-2461.
  • GILL, R. D., VARDI, Y. and WELLNER, J. A. (1988). Large sample theory of empirical distributions in biased sampling models. Ann. Statist. 16 1069-1112.
  • GHORAI, J. K. and PATTANAIK, L. M. (1993). Asy mptotically optimal bandwidth selection of the kernel density estimator under the proportional hazards model. Comm. Statist. Theory Methods 22 1383-1401.
  • KOOPERBERG, C. and STONE, C. J. (1991). A study of logspline density estimation. Comput. Statist. Data Anal. 12 327-347.
  • NUSSBAUM, M. (1996). Asy mptotic equivalence of density estimation and Gaussian white noise. Ann. Statist. 24 2399-2430.
  • SHORACK, G. R. (1969). Asy mptotic normality of linear combinations of functions of order statistics. Ann. Math. Statist. 40 2041-2050.
  • STONE, C. J. (1990). Large-sample inference for log-spline models. Ann. Statist. 18 717-741.
  • STONE, C. J. (1991). Asy mptotics for doubly flexible logspline response models. Ann. Statist. 19 1832-1854.
  • TSIATIS, A. A. (1981). A large sample study of Cox's regression model. Ann. Statist. 9 93-108.
  • VAN DER VAART, A. W. and WELLNER, J. A. (1996). Weak Convergence and Empirical Processes. Springer, New York.
  • VARDI, Y. (1985). Empirical distributions in selection bias models (with discussion). Ann. Statist. 13 178-205.
  • BERKELEY, CALIFORNIA 94720-3860 E-MAIL: bickel@stat.berkeley.edu DEPARTMENT OF STATISTICS HEBREW UNIVERSITY JERUSALEM 91905 ISRAEL E-MAIL: yaacov@mscc.huji.ac.il